Journal of Applied Probability

The front of the epidemic spread and first passage percolation

Shankar Bhamidi, Remco van der Hofstad, and Júlia Komjáthy

Abstract

We establish a connection between epidemic models on random networks with general infection times considered in Barbour and Reinert (2013) and first passage percolation. Using techniques developed in Bhamidi, van der Hofstad and Hooghiemstra (2012), when each vertex has infinite contagious periods, we extend results on the epidemic curve in Barbour and Reinert (2013) from bounded degree graphs to general sparse random graphs with degrees having finite second moments as n → ∞, with an appropriate X2log+X condition. We also study the epidemic trail between the source and typical vertices in the graph.

Article information

Source
J. Appl. Probab., Volume 51A (2014), 101-121.

Dates
First available in Project Euclid: 2 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.jap/1417528470

Digital Object Identifier
doi:10.1239/jap/1417528470

Mathematical Reviews number (MathSciNet)
MR3317353

Zentralblatt MATH identifier
1314.60032

Subjects
Primary: 60C05: Combinatorial probability 05C80: Random graphs [See also 60B20] 90B15: Network models, stochastic

Keywords
Flow random graph random network epidemics on random graphs first passage percolation hop count interacting particle system

Citation

Bhamidi, Shankar; van der Hofstad, Remco; Komjáthy, Júlia. The front of the epidemic spread and first passage percolation. J. Appl. Probab. 51A (2014), 101--121. doi:10.1239/jap/1417528470. https://projecteuclid.org/euclid.jap/1417528470


Export citation

References

  • Aldous, D. (2013). Interacting particle systems as stochastic social dynamics. Bernoulli 19, 1122–1149.
  • Ball, F. and Donnelly, P. (1995). Strong approximations for epidemic models. Stoch. Process. Appl. 55, 1–21.
  • Barbour, A. D. and Reinert, G. (2013). Approximating the epidemic curve. Electron. J. Prob. 18, 30pp.
  • Barrat, A., Barthélemy, M. and Vespignani, A. (2008). Dynamical Processes on Complex Networks. Cambridge University Press.
  • Bartlett, M. S. (1955). An Introduction to Stochastic Processes, with Special Reference to Methods and Applications. Cambridge University Press.
  • Bhamidi, S., van der Hofstad, R. and Hooghiemstra, G. (2010). First passage percolation on random graphs with finite mean degrees. Ann. Appl. Prob. 20, 1907–1965.
  • Bhamidi, S., van der Hofstad, R. and Hooghiemstra, G. (2011). First passage percolation on the Erdős–Rényi random graph. Combinatorics Prob. Comput. 20, 683–707.
  • Bhamidi, S., van der Hofstad, R. and Hooghiemstra, G. (2012). Universality for first passage percolation on sparse random graphs. Preprint. Available at http://arxiv.org/abs/1210.6839v1.
  • Bohman, T. and Picollelli, M. (2012). SIR epidemics on random graphs with a fixed degree sequence. Random Structures Algorithms 41, 179–214.
  • Bollobás, B. (2001). Random Graphs (Camb. Stud. Adv. Math. 73), 2nd edn. Cambridge University Press.
  • Daley, D. J. and Vere-Jones, D. (2003). An Introduction to the Theory of Point Processes, Vol. I, 2nd edn. Springer, New York.
  • Decreusefond, L., Dhersin, J.-S., Moyal, P. and Tran, V. C. (2012). Large graph limit for an SIR process in random network with heterogeneous connectivity. Ann. Appl. Prob. 22, 541–575.
  • Draief, M. and Massoulié, L. (2010). Epidemics and Rumours in Complex Networks (London Math. Soc. Lecture Note Series 369). Cambridge University Press.
  • Durrett, R. (2007). Random Graph Dynamics. Cambridge University Press.
  • Jagers, P. (1975). Branching Processes with Biological Applications. John Wiley, London.
  • Jagers, P. and Nerman, O. (1984). The growth and composition of branching populations. Adv. Appl. Prob. 16, 221–259.
  • Janson, S. (2009). The probability that a random multigraph is simple. Combinatorics Prob. Comput. 18, 205–225.
  • Janson, S. and Luczak, M. J. (2009). A new approach to the giant component problem. Random Structures Algorithms 34, 197–216.
  • Janson, S., Luczak, M. and Windridge, P. (2014). Law of large numbers for the SIR epidemic on a random graph with given degrees. Preprint. Available at http://arxiv.org/abs/1308.5493v3.
  • Kallenberg, O. (1976). Random Measures. Akademie, Berlin.
  • Kendall, D. G. (1956). Deterministic and stochastic epidemics in closed populations. In Proc. 3rd Berkeley Symposium on Mathematical Statistics and Probability, 1954–1955, Vol. IV, University of California Press, Berkeley, pp. 149–165.
  • Kermack, W. O. and McKendrick, A. G. (1927). A contribution to the mathematical theory of epidemics. Proc. R. Soc. London. A 115, 700–721.
  • Nerman, O. (1981). On the convergence of supercritical general (C-M-J) branching processes. Z. Wahrscheinlichkeitsth. 57, 365–395.
  • Newman, M., Barabási, A.-L. and Watts, D. J. (eds) (2006). The Structure and Dynamics of Networks. Princeton University Press, Princeton, NJ.
  • Van der Hofstad, R. (2014). Random Graphs and Complex Networks. In preparation.
  • Volz, E. (2008). SIR dynamics in random networks with heterogeneous connectivity. J. Math. Biol. 56, 293–310.